[Paroxetine withdrawal syndrome]

Ann Med Interne (Paris). 2000 Apr;151 Suppl A:A52-3.
[Article in French]

Abstract

Withdrawal syndrome after discontinuing serotonin re-uptake inhibitors, especially paroxetine, is largely unknown to most physicians. Variable incidence has been reported. Our aim was to stress the main clinical features of this syndrome. Serotonin re-uptake inhibitor withdrawal syndrome generally begins within 24 to 48 hours after discontinuing the drug. Signs reach their maximum on day 5 and usually resolve within 2 to 3 weeks. Withdrawal syndrome is more common with short half-life drugs (paroxetine, fluvoxamine). The intensity of the clinical signs depends on the daily dose and how long the drug has been given. The main signs are dizziness, vertigo, headache, nausea, and flu-like symptoms as well as anxiety, confusion, irritability, excessive dreaming and insomnia. Risk factors usually stressed are poor treatment compliance, previous withdrawal syndrome with another drug, concomitant medication and alcohol consumption. The syndrome can be prevented by tapering off the dose and patient education. When a withdrawal syndrome is present, it is advisable to reintroduce the drug then withdraw gradually.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Adult
  • Female
  • Humans
  • Paroxetine / adverse effects*
  • Serotonin Uptake Inhibitors / adverse effects*
  • Substance Withdrawal Syndrome / etiology*

Substances

  • Serotonin Uptake Inhibitors
  • Paroxetine